Texas, 2021

Damaging Wind in Texas, September 27, 2021

September 27, 2021 · NWS AMA · 1 event in 1 county or zone

A microburst/heat burst process from anvil rainfall associated with weak storms in the area led to an isolated severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A microburst/heat burst process from anvil rainfall associated with weak storms in the area led to an isolated severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 27, 5:28 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 27, 5:28 PM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
628 PM CDT Mon Sep 27 2021

.AVIATION...

For the 00Z TAFs:

Main concern in the near term is whether or not the
showers/thunderstorms scattered across the area impact any of the
terminals. Have decided to leave the thunder mention out, as
latest satellite detection of lightning shows dwindling only with
coverage of storms. Likely will miss the terminals. Otherwise, we
will have high clouds around through this period with wind speeds
picking up tomorrow afternoon to around 15-20 knots gusting
closer to 30 knots.

Guerrero

&&

.PREV DISCUSSION... /Issued 316 PM CDT Mon Sep 27 2021/

SHORT TERM...Today through Tomorrow Night...

The upper low can be seen spinning over western New Mexico on
mid-level water vapor satellite imagery with a plume of moisture
over most, if not all of the Panhandles this afternoon. Mid to
high level cloud cover extends across the forecast area and
continues to limit the heating potential especially in areas that
have been under continuous cloud cover across the western Texas
Panhandle. A few light showers have moved across the southwest
Texas Panhandle through the morning hours, but most of these
showers have likely not been reaching the ground due to
significant dry air in the lower levels. Additional isolated
showers and storms are occurring near Lubbock and moving north,
but struggle to maintain themselves with little to no instability
present farther north near Amarillo. There remains a slight chance
for some isolated showers and storms to pop up this evening
across portions of the southern Texas Panhandle, but dry air looks
to quickly filter in aloft behind this main plume of mid-level moisture.

Going into tomorrow, the upper low swings northeast into south
central Colorado with 30 to 40 knot south southwesterly winds
aloft providing some dynamics for storm maintenance. At the
surface, a trough sets up with a dryline across the central to
eastern Panhandles by the afternoon/evening hours. There appears
to be enough of a lifting source to initiate some isolated storms
across the far eastern Panhandles during the afternoon hours with
the best instability farther east into western Oklahoma and north
central Texas. The chance for a severe storm cannot be ruled out
with damaging wind gusts as the main threat. However, large hail
cannot be ruled out as storms remain discrete earlier on in an
environment with modest mid-level lapse rates.

Rutt

LONG TERM...WEDNESDAY THROUGH MONDAY...

As the first moisture starved upper low lifts NE, another
deepening trough will replace it across the Rockies. Models do
not agree on the evolution of this system as the operational GFS
continues to keep the trough slightly weaker, more open,
positively tilted and progressive, while the ECMWF and GEM
continue to close the H5-H25 low off at least briefly just south
of the Four Corners on Thursday. There are certainly members of
the GEFS that support the slower and more cut off solution and the
H5 ensemble mean has been a bit slower that the operational model
as well. If anything the 12Z models converged a bit more toward a
middle ground solution WRT the movement and track of the H5 low.

The first shot at precipitation with this system will come as the
assoc cold front moves across the region Wed night. Again models
are not in good agreement, but this has more to do with the
handling and placement of a SFC low and dry line feature over the
region. The GFS and NAM12 show the low and a trough that
separates the arid desert air to the SW and higher moisture along
H85 theta-e axis well to the east and therefore do not generate
precipitation with the FROPA while the ECMWF is most agressive in
holding the low/trough further west allowing the front to
encounter much better low level moisture in the eastern
Panhandles. Hard to say which is more likely to be correct this
far out and have not change NBM 30-50 POPs mainly across the NE
half of the area and favoring the far NE corner. That said, if
low level dry air surges and reaches the OK border, we will not
see much storms with the FROPA Wed night. Hopefully as NAM and
CAMs reach this period, we can refine, but gut feel is moisture
may stay just east limiting potential in the Panhandles.
Generally the fast frontal passages tend to pan out, and did
undercut the NBM highs on Thu anticipating the front will be
through much of the area by sunrise. Also tweak winds towards the
higher values shown in the NBM 90th percentile.

The evolution of the upper low and location of where the SFC
front stalls out (at least temporarily) will be key for POPs and
QPF Thu into Sat. Feel the dynamics of the upper low and moisture
it draws north above the frontal surface should lead to at least
some overrunning type showers with Friday being the best chance
for rain even if drier solutions pan out. If the ECMWF and GEM
verify, precip chances will be high from Thu all the way though
early Sat and there would be much greater QPF potential, but these
models show the front stalled just south of the area by early
Friday and perhaps even show it backing up as a warm front as a
frontal wave moves NE from W TX into OK. There are certainly GEFS
members supporting both camps. Given all the uncertainty, hard to
argue with the NBM POPs sowing CHC ranges on Thu, likely POPs Fri
and decreasing back to mostly CHC again for early Saturday. It is
difficult to say much about the QPF potential and values have
been falling. WPC is now showing 1/2" to 1 1/2" values Thu through
Sat favoring the SE, but confidence remains low given model
uncertainty and drier operational GFS. With the front, clouds and
potential precip, temps are are expected to generally be slightly
below normal after Wednesday. Jet patter is extremely chaotic
late in the period providing little confidence in the latter
periods and into early next week.

Gittinger

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Sep 27, 1:56 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
256 PM CDT Mon Sep 27 2021

OKZ001>003-TXZ001>020-317-281000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
256 PM CDT Mon Sep 27 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms may develop this afternoon and evening
across the southwest and south central Texas Panhandle. If storms
form, they are expected to remain below severe levels at this
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few isolated thunderstorms are possible across the far southeast
Texas Panhandle Tuesday afternoon. A storm or two may become
severe with large hail and damaging wind gusts as the main
threats. Thunderstorms will be possible across parts of the
Oklahoma and Texas Panhandles Wednesday afternoon through Sunday
night. Any storms that develop are expected to remain below severe
levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
September 27, 10:39 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984821.